From Buffalo, New York, USA:
I was recently hospitalized for the stomach flu. When I went to the Emergency Room (ER), my blood sugar was 50 mg/dl [2.8 mmol/L] and I had moderate urine ketones. They made me suspend my pump and gave me I.V. glucose. I had my pump suspended for eight hours and my blood sugar only went up to 200 mg/dl [11.1 mmol/L]. My understanding of ketones is that they won't go away without insulin, even if the blood sugar is low. Was making me suspend my pump a poor choice on the ER physician's part?
It is not clear to me whether you were in ketoacidosis. However, there is clearly another explanation, that you had starvation ketosis. I would not normally think that you would be in DKA with such a low glucose. Other information needed to be evaluated before this consideration could be made. Additional information would have included whether you were indeed acidotic, in addition to other things. We try and work hard with our patients so as not to overshoot with treatment and also not to give too much insulin. In the end, if you have type 1 diabetes, it is very concerning to stop insulin for eight hours. You can always give low doses of insulin with I.V. glucose.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.